Nursing Fundamentals and Clinical Practice: cram pack

Formula sheets, the key method steps for every topic and 18 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Enteral & parenteral nutrition calculations

Daily volume
mL = kcal / (kcal/mL)
Continuous feed
mL/h = daily volume / hours of feeding
Bolus feed
mL per feed = daily volume / number of feeds
Energy and protein delivered
kcal = mL × kcal/mL; g = L × g/L
Free water
mL = formula volume × water fraction
Ideal body weight (Devine)
men 50 + 2.3 × (in − 60); women 45.5 + 2.3 × (in − 60); 1 in = 2.54 cm
Body mass index
BMI = kg/m²
Parenteral nutrition
dextrose 3.4 kcal/g, amino acids 4 kcal/g, lipid 20% 2.0 kcal/mL, 10% 1.1 kcal/mL
Nitrogen
g N = g protein / 6.25
Glucose infusion rate
GIR = mg/(kg·min) = % × mL/h / (6 × kg)

Method

  1. Write down what is asked: a pump rate, a volume, kilocalories, grams of protein or water.
  2. Turn energy into volume with mL = kcal/(kcal/mL), and volume into protein with litres × g/L.
  3. Divide by the hours the feed actually runs for a rate, or by the number of feeds for a bolus.
  4. For needs, multiply kcal/kg or g/kg by the weight the rule names; find the ideal body weight with Devine: 50 or 45.5 + 2.3 × (inches − 60).
  5. For PN, find grams as % × mL/100, then use 3.4 kcal/g for dextrose, 4 kcal/g for amino acids and the stated kcal/mL for lipid.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

2Practice problems

1.Nursing fundamentalsMedium

What is the main purpose of a wound drain after surgery?

  1. ATo keep the wound edges apart until it heals
  2. BTo give antibiotics directly into the wound until it has fully healed
  3. CTo measure the temperature inside the wound
  4. DTo remove fluid or blood that could collect and delay healing
2.Nursing fundamentalsHard

A patient has had a stroke. Why must swallowing be screened before giving food, drink or oral medicine?

  1. ASwallowing checks are only needed if the patient asks
  2. BPatients after a stroke are always kept nil by mouth for at least a week
  3. COral medicines are never used after a stroke
  4. DDysphagia is common after stroke and can cause aspiration pneumonia
3.Clinical nursingMedium

A nurse gives a patient analgesia for post-operative pain. What should be done next?

  1. AWait until the next shift before asking the patient about the pain
  2. BAssume the pain has gone if the patient is quiet and has their eyes closed
  3. CGive a second analgesic straight away just in case
  4. DReassess the pain and any side effects once the drug has had time to work
4.Clinical nursingHard

A patient has new facial weakness. Which feature suggests a stroke rather than Bell's palsy?

  1. AThe patient has had a recent cold
  2. BThe patient has pain behind the ear
  3. CThe forehead can still be wrinkled on the affected side
  4. DThe whole of one side of the face, including the forehead, is weak
5.Arterial blood gas interpretationMedium
pH7.357.457.50PaCO₂mmHg354520HCO₃⁻mmol/L222615uncompensatedpartially compensatedfully compensated

A practice arterial blood gas shows pH 7.50, PaCO₂ 20 mmHg (2.7 kPa) and HCO₃⁻ 15 mmol/L. The primary disorder is respiratory alkalosis. How far is it compensated? Click your answer.

pH 7.50PaCO₂ 20 mmHg (2.7 kPa)HCO₃⁻ 15 mmol/L
  1. 1uncompensated
  2. 2partially compensated
  3. 3fully compensated
6.Arterial blood gas interpretationHard
pH7.357.457.15PaCO₂mmHg354550HCO₃⁻mmol/L222617appropriate compensationadded respiratory acidosisadded respiratory alkalosis

A practice gas shows a metabolic acidosis: pH 7.15, PaCO₂ 50 mmHg (6.7 kPa), HCO₃⁻ 17 mmol/L. Compare the measured PaCO₂ with Winter’s formula. Click your interpretation.

pH 7.15PaCO₂ 50 mmHg (6.7 kPa)HCO₃⁻ 17 mmol/L
  1. 1appropriate compensation
  2. 2added respiratory acidosis
  3. 3added respiratory alkalosis
7.Clinical assessment scoresMedium
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 18/min, SpO₂ 96% on room air, blood pressure 150/90 mmHg, pulse 114/min, alert, temperature 38.1 °C. What is the NEWS2 total score?

RR 18SpO₂ 96%airSBP 150HR 114AT 38.1 °C
NEWS2 =
8.Clinical assessment scoresHard
underweighthealthy weightoverweightobesity class Iobesity class IIobesity class III

Practice exercise (made-up values, not clinical guidance). An adult weighs 88 kg and is 160 cm tall. Calculate the BMI and click the WHO weight category.

88 kg160 cm
  1. 1underweight
  2. 2healthy weight
  3. 3overweight
  4. 4obesity class I
  5. 5obesity class II
  6. 6obesity class III
9.Enteral & parenteral nutrition calculationsMedium
1.2 kcal/mL35 kcal/kg/day? mL/h58 kg16 h/day

Practice exercise (made-up values, not clinical guidance). A 58 kg adult (BMI below 30) needs 35 kcal/kg/day. The tube feed provides 1.2 kcal/mL and runs by pump for 16 hours a day. At what rate R do you set the pump, in mL/h? Round to the nearest whole number.

58 kg35 kcal/kg/day1.2 kcal/mL16 h
R = mL/h
10.Enteral & parenteral nutrition calculationsHard
24 hdextrose 12.5%1800 mLamino acids 3.5%1800 mL84 kg24 hGIR = ? mg/kg/min

Practice exercise (made-up values, not clinical guidance). An 84 kg adult receives 1800 mL of parenteral nutrition containing 12.5% dextrose, infused over 24 hours. Find the glucose infusion rate GIR in mg/kg/min. Round to two decimal places.

84 kg1800 mLdextrose 12.5%24 h
GIR = mg/kg/min
11.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mV

Measure the QT interval and the R–R interval on this regular lead II strip, then calculate the rate-corrected QTc with Bazett’s formula QTc = QT/√RR (both in seconds). Give the answer in seconds to three decimals.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
QTc = s
12.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mV

This lead II strip shows second-degree AV block type I (Wenckebach). By how much does the PR interval increase from the first to the second beat of a group (ΔPR), in seconds?

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
ΔPR = s
13.Prioritization & delegationMedium

A nurse gives IV morphine for severe pain. When should the nurse reassess the pain and sedation?

  1. AAt the next routine round in four hours
  2. BOnly when the patient asks for more
  3. CAt the end of the shift
  4. DWithin about 15–30 minutes
14.Prioritization & delegationHard

A toddler with tetralogy of Fallot becomes very blue and breathless while crying. What should the nurse do first?

  1. APlace the child in a knee-to-chest position
  2. BEncourage the child to keep crying to open the lungs
  3. CLay the child flat on their back
  4. DGive a large drink of water to calm the child
15.Infection control & patient safetyMedium

Sterile saline is spilled on a sterile drape that lies on a non-sterile table. What does this mean?

  1. AOnly the wet part is contaminated, so items can be moved to the dry part
  2. BThe field stays sterile, because saline is sterile
  3. CThe field becomes sterile again when it dries
  4. DThe field is contaminated, because moisture can carry organisms through the drape
16.Infection control & patient safetyHard

A unit keeps vials of concentrated potassium chloride in the ward stock cupboard. Why do many safety guidelines advise against this?

  1. APotassium chloride is too expensive to keep as general ward stock
  2. BUndiluted concentrate given by mistake can stop the heart
  3. CPotassium chloride vials expire within a day of opening
  4. DPotassium chloride must always be given by mouth
17.Lab values & electrolytesMedium

A patient with central diabetes insipidus starts desmopressin. Which laboratory result is most important to monitor for an adverse effect?

  1. ASerum calcium, which may rise too high
  2. BSerum potassium, which may rise too high
  3. CSerum glucose, which may rise very high
  4. DSerum sodium, which may fall too low
18.Lab values & electrolytesHard

After surgery, a patient receiving large volumes of hypotonic IV fluid develops headache, nausea and confusion. Which result best explains this?

  1. AA sodium of 126 mEq/L
  2. BA glucose of 110 mg/dL (6.1 mmol/L)
  3. CA calcium of 9.4 mg/dL (2.35 mmol/L)
  4. DA potassium of 4.2 mEq/L

3Solutions

1.Nursing fundamentals

Answer: D · To remove fluid or blood that could collect and delay healing

Why this is the answer

Drains let blood, serous fluid or pus escape, preventing collections such as seromas and haematomas. The nurse records the amount and type of drainage.

Answer

D · To remove fluid or blood that could collect and delay healing
2.Nursing fundamentals

Answer: D · Dysphagia is common after stroke and can cause aspiration pneumonia

Why this is the answer

Stroke often affects swallowing, and silent aspiration is possible. A swallow screen, with referral to a speech and language therapist if needed, guides safe food textures and routes for medicines.

Answer

D · Dysphagia is common after stroke and can cause aspiration pneumonia
3.Clinical nursing

Answer: D · Reassess the pain and any side effects once the drug has had time to work

Why this is the answer

The effect of analgesia should be reassessed when it is expected to work, with side effects such as sedation and breathing checked. The result is documented and the plan adjusted.

Answer

D · Reassess the pain and any side effects once the drug has had time to work
4.Clinical nursing

Answer: C · The forehead can still be wrinkled on the affected side

Why this is the answer

In a stroke (upper motor neurone lesion), the forehead is usually spared because it has bilateral cortical supply. Bell's palsy (lower motor neurone) weakens the whole side, including the forehead.

Answer

C · The forehead can still be wrinkled on the affected side
5.Arterial blood gas interpretation

Answer: partially compensated

Reading a blood gas (ROME): first the pH: below 7.35 is acidaemia, above 7.45 alkalaemia. Then find the value that explains it. PaCO₂ (normal 35–45 mmHg, 4.7–6.0 kPa) is the respiratory part and moves Opposite to the pH in a respiratory disorder; HCO₃⁻ (normal 22–26 mmol/L) is the metabolic part and moves in the same direction as the pH (Respiratory Opposite, Metabolic Equal). The other value shows the compensation: normal means uncompensated; abnormal in the direction that pulls the pH back while the pH is still abnormal means partially compensated; a normal pH with both values abnormal means fully compensated. Ranges differ slightly between laboratories; these are practice values.

ROME, value by value

pH 7.50: alkalaemia (above 7.45)
PaCO₂ 20 mmHg: low (35–45)
HCO₃⁻ 15 mmol/L: low (22–26)

Compensation

partially compensated

Answer

partially compensated
6.Arterial blood gas interpretation

Answer: added respiratory acidosis

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Expected PaCO₂

1.5·17 + 8 = 33.5 → 31.5–35.5 mmHg

Compare

measured: 50 mmHg → added respiratory acidosis

Answer

added respiratory acidosis
7.Clinical assessment scores

Answer: NEWS2 = 3

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 18/min → 0
SpO₂ 96% → 0
on air → 0
SBP 150 mmHg → 0
HR 114/min → 2
alert (A) → 0
T 38.1 °C → 1

Add

NEWS2 = 0 + 0 + 0 + 0 + 2 + 0 + 1 = 3

Answer

NEWS2 = 3
8.Clinical assessment scores

Answer: obesity class I

Body mass index: BMI = weight (kg)/height (m)², with the height converted to metres first. With pounds and inches, BMI = 703 × weight (lb)/height (in)². WHO adult categories: below 18.5 underweight, 18.5–24.9 healthy weight, 25.0–29.9 overweight, 30.0–34.9 obesity class I, 35.0–39.9 obesity class II and 40 or more obesity class III.

BMI

BMI = 88/1.6² = 34.37

Category

obesity class I

Answer

obesity class I
9.Enteral & parenteral nutrition calculations

Answer: R = 106 mL/h

Needs and free water: energy needs are often estimated as kcal/kg/day × weight and protein needs as g/kg/day × weight. A formula is only partly water, so its free water = volume × water fraction; water flushes make up the rest of the daily fluid goal. Ideal body weight (Devine): IBW = 50 kg + 2.3 kg for every inch over 5 feet (60 in) for men, and 45.5 kg + 2.3 kg per inch over 60 in for women; 1 in = 2.54 cm. The formula is meant for adults at least 152.4 cm (5 ft) tall. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Energy needed

E = 35·58 = 2030 kcal/day

Daily volume

V = 2030/1.2 = 1692 mL/day

Pump rate

R = 1692/16 = 105.7 ≈ 106 mL/h

Answer

R = 106 mL/h
10.Enteral & parenteral nutrition calculations

Answer: GIR = 1.86 mg/kg/min

Parenteral nutrition: dextrose provides 3.4 kcal/g, amino acids 4 kcal/g and lipid emulsion the kcal/mL stated (2 kcal/mL for 20%, 1.1 kcal/mL for 10%). Grams = % × mL/100. Non-protein kcal (NPC) = dextrose + lipid kcal; nitrogen = protein/6.25. The glucose infusion rate (GIR) in mg/kg/min = dextrose mg/(kg × minutes). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Dextrose in the bag

12.5·1800/100 = 225 g = 225 000 mg

Minutes of infusion

24·60 = 1440 min

Glucose infusion rate

GIR = 225 000/(84·1440) = 1.86 mg/kg/min

Answer

GIR = 1.86 mg/kg/min
11.ECG rhythm strip interpretation

Answer: QTc = 0.481 s

QT and QTc: the QT interval runs from the start of the QRS complex to the end of the T wave. It shortens as the heart rate rises, so it is corrected for rate with the R–R interval in seconds: Bazett QTc = QT/√RR and Fridericia QTc = QT/∛RR. Bazett is the formula most textbooks use; it over-corrects at fast rates, where Fridericia is preferred. Limits differ between references: a QTc above about 0.45 s in men or 0.46 s in women is usually called prolonged, and above 0.50 s markedly prolonged.

Measure

QT = 12.5 × 0.04 = 0.50 s
RR = 27 × 0.04 = 1.08 s

Bazett’s formula

QTc = 0.50/√1.08 = 0.50/1.039 = 0.481 s

Answer

QTc = 0.481 s

Above the usual limits for both men (about 0.45 s) and women (about 0.46 s): prolonged. (481 ms)

12.ECG rhythm strip interpretation

Answer: ΔPR = 0.12 s

AV blocks: march out the P waves and check which ones are followed by a QRS. First-degree: every P conducted, PR constant and above 0.20 s. Second-degree type I (Mobitz I, Wenckebach): the PR lengthens from beat to beat until one P wave is not conducted, then the cycle starts again (group beating). Second-degree type II (Mobitz II): the PR of the conducted beats stays constant, and P waves are suddenly not conducted; the QRS is often wide. Third-degree (complete) block: P waves and QRS complexes are each regular but independent, the PR varies at random and the atrial rate is faster than the escape rate (junctional 40–60/min with a narrow QRS, ventricular 20–40/min with a wide QRS). A 2:1 block cannot be called type I or type II from one strip.

March out the P waves

P–P = 0.88 s, regular; one P wave in every 4 is not conducted

PR in each group

PR₁ = 0.16 s, PR₂ = 0.28 s, PR₃ = 0.36 s

Answer

ΔPR = 0.12 s

The biggest step in PR comes between the first and second beats of a group; later steps are smaller, which is why the R–R intervals shorten before the pause.

13.Prioritization & delegation

Answer: D · Within about 15–30 minutes

Why this is the answer

IV opioids act within minutes, so the nurse reassesses pain, sedation and breathing within about 15–30 minutes. Oral analgesics are usually reassessed later, after about an hour.

Answer

D · Within about 15–30 minutes
14.Prioritization & delegation

Answer: A · Place the child in a knee-to-chest position

Why this is the answer

In a hypercyanotic (“tet”) spell, the knee-chest position raises systemic vascular resistance and sends more blood to the lungs. Oxygen and prescribed medication follow.

Answer

A · Place the child in a knee-to-chest position
15.Infection control & patient safety

Answer: D · The field is contaminated, because moisture can carry organisms through the drape

Why this is the answer

Liquid soaking through a drape can carry organisms up from the non-sterile surface below. The field is considered contaminated and is set up again.

Answer

D · The field is contaminated, because moisture can carry organisms through the drape
16.Infection control & patient safety

Answer: B · Undiluted concentrate given by mistake can stop the heart

Why this is the answer

Concentrated potassium chloride given undiluted or too quickly can stop the heart. Removing the concentrate from general ward stock and using premixed, ready-to-use bags is a widely recommended safety measure.

Answer

B · Undiluted concentrate given by mistake can stop the heart
17.Lab values & electrolytes

Answer: D · Serum sodium, which may fall too low

Why this is the answer

Desmopressin acts like ADH, so the kidneys retain water. If the patient drinks too much, water retention can cause hyponatremia, which may lead to confusion and seizures. Sodium, weight and fluid balance are monitored.

Answer

D · Serum sodium, which may fall too low
18.Lab values & electrolytes

Answer: A · A sodium of 126 mEq/L

Why this is the answer

Surgical stress raises antidiuretic hormone, and hypotonic fluids add free water, so sodium falls. Hyponatremia causes headache, nausea and confusion. The other values are normal.Checked against: Low blood sodium · MedlinePlus (NIH) (2025); Syndrome of inappropriate antidiuretic hormone secretion · MedlinePlus (NIH) (2025); Hyponatremia · StatPearls (NCBI Bookshelf)

Answer

A · A sodium of 126 mEq/L

ExamProblems · examproblems.com/courses/nursing-fundamentals